Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Phoenix, AZ

June 16, 2018Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jun 16, 2018, 3:26 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 3:26 PM MST (22:26 UTC)
Expired
Jun 16, 2018, 6:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 4:15 PM MSTFLASH FLOOD2 N Cave Creek, AZWASHES CROSSING N. SPUR CROSS ROAD WERE RUNNING MODERATELY. N. SPUR CROSS RD. NEAR CAHAVA RANCH RD. BLOCKED OFF. RAINFALL ACCUMULATION WAS 1.87 INCHES IN 45 MINUTES BETWEEN 3:00 AND 3:45 PM MST.
Jun 16, 4:30 PM MSTFLASH FLOOD3 Nnw Carefree, AZWATER FLOWING SWIFTLY ACROSS N. ECHO CANYON RD., IMMEDIATELY SOUTH OF INTERSECTION WITH N. FLEMING SPRINGS RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
414 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WGUS55 KPSR 162226
FFWPSR
AZC013-170100-
/O.NEW.KPSR.FF.W.0001.180616T2226Z-180617T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
326 PM MST SAT JUN 16 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Maricopa County in south central Arizona...

* Until 600 PM MST.

* At 325 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New River, Cave Creek, Carefree and Desert Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3395 11182 3384 11183 3374 11196 3374 11206
      3379 11208 3395 11208

$$

CK
2 follow-up statements
643 
WGUS75 KPSR 162335
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
435 PM MST SAT JUN 16 2018

AZC013-170100-
/O.CON.KPSR.FF.W.0001.000000T0000Z-180617T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
435 PM MST SAT JUN 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR
MARICOPA COUNTY...

At 430 PM MST, Doppler radar and automated rain gauges indicate up 
to two inches of rain have fallen near Cave Creek, but precipitation 
has weakened within the past 30 minutes. However, areas of flash 
flooding may still be occurring, especially within dry washes in and 
near Cave Creek. Low water crossings may also be flooded. 

Some locations that will experience flooding include...
New River, Cave Creek, Carefree and Desert Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3395 11182 3384 11183 3374 11196 3374 11206
      3379 11208 3395 11208

$$

Rogers
600 
WGUS75 KPSR 170052
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
552 PM MST SAT JUN 16 2018

AZC013-170102-
/O.EXP.KPSR.FF.W.0001.000000T0000Z-180617T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
552 PM MST SAT JUN 16 2018

...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 600 PM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3395 11182 3384 11183 3374 11196 3374 11206
      3379 11208 3395 11208

$$

Rogers

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 1:17 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 1:17 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
117 PM MST Sat Jun 16 2018

.UPDATE...Updated aviation and short-term discussion

&&

.SYNOPSIS...
Clouds, scattered showers and the chance for isolated
thunderstorms will continue before gradually shifting off to the
northeast by Saturday evening. The window for stronger storms to
develop will open early Saturday afternoon, mainly from western
Maricopa County and locations to the east. No rain chances are in
the forecast beyond Saturday. Temperatures will be coolest
Saturday, then very gradually warm up through the middle of next
week.

&&

.DISCUSSION...
Shower and isolated thunderstorm activity is generally beginning
to push north and east of the Phoenix metro with brief clearings
noted across the area. However, temperatures will have a hard time
increasing too much this afternoon as dewpoints remain in the
upper 60s across most of the region. Thus, we have increased dew
points more in line with observations and decreased high
temperatures about five degrees below the previous forecast for
the Phoenix metro (to the mid to upper 80s) and the higher terrain
north and east of the metro. High temperatures over southeast
California and the Lower Colorado River Valley will still be in
the mid to upper 90s as dry air continues to stream northeast and
allow for skies to clear. Southerly-southwesterly winds will gust
to 25-30 mph over the Lower Colorado River Valley this afternoon,
with gusts to 25-30 mph later tonight for areas further west in
Imperial and Riverside Counties coming off the higher terrain.

Aircraft soundings suggest that we are starting to see some drying
at midlevels between 7-10 kft that may help destabilize the
atmosphere stability over the next few hours for the Phoenix metro
and areas further north and east. However, this is probably too
late to get any convective development for most of the Phoenix
metro without the assistance of terrain, which was generally the
case with showers that developed along South Mountain and a
thunderstorm that developed near Camelback Mountain this morning.
In both of those cases, a stable layer centered at 20 kft limited
prolonged deep convective development. Showers are starting to
redevelop along the higher terrain north and east of the metro,
and this is the area where we expected to see the greatest
potential for storm development over the next few hours. Another
area to watch is Pinal and southwestern Maricopa Counties where
midlevel drying is most likely greatest and an isolated
thunderstorm has already developed right on I-8 near the county
border with tops to 35 kft. Gusty winds will be possible with
these storms and a dust storm cannot be ruled out as DCAPE values
appear to be increasing rapidly just south of this area, but
significant moisture should lower this potential and keep any
impacts to very localized areas. Hi-res models quickly take the
back edge of this convective activity northeast into Gila County
within the next 3-6 hours, before moving out of the county
warning area entirely by late evening.

&&

.PREVIOUS DISCUSSION...
Friday ended with just a trace of rain at the Phoenix, Yuma and
Imperial airports...which is quite a feat for those locations in
mid June. The best convective activity occurred in northwestern La
Paz and eastern Riverside counties where a few small
thunderstorms produced pea sized hail. Current radar shows mostly
light showers in primarily two regions...one stretching from
Lukeville near the Mexico border northward through western
Maricopa County and the other further east over Gila County. The
GOES-16 midlevel infrared channel confirms the best moisture
remains over the eastern two-thirds of Arizona, although there is
some clearing developing over southeastern Arizona that is
spreading north. The radar trends indicate these showers are
likely to continue to lift further north through morning.

Saturday looks to be a more robust day for convection in South-
Central Arizona with favorable upper level dynamics combined with
abundant low level moisture. In fact, early morning dew points
are in the mid 60's to low 70's across most desert locations.
Some early day clearing will allow for better solar insolation
resulting in an increase in instability by the early afternoon
when models show a healthy dose of CAPE upwards of 1000-1800 j/kg
across La Paz- Maricopa-and Pinal counties with hardly any CIN.
The majority of the CAMs indicate some stronger storms, albeit
isolated in coverage, initiating south and west of the Phoenix
area early Saturday afternoon before moving closer the Valley. The
greatest threats with these storms are likely to be brief heavy
rains, strong winds and outflows, blowing dust and small hail.
With precipitable water values remaining very high at 1.50 inches
(which is at the 99th percentile of climatology) a flooding hazard
is not out of the question. The total rainfall accumulation for
places that do receive rain looks great for mid June with the GEFS
plumes mean total just below 0.30 inches for Phoenix and slightly
higher over the Mogollon Rim. Meanwhile, storm coverage along the
Colorado River Valley and further west through Southeast
California is not very likely.

The thunderstorm threat begins to subside as an upper level low
pushes across Baja California towards Arizona bringing drier
southwesterly flow and eventually pushing much of the moisture
well to our east. We should see substantial clearing by late
afternoon and early evening. Temperatures for central desert
locations will remain in the low to mid 90's while western Arizona
and Imperial County will warm closer to 100 degrees where
conditions will begin to dry a bit earlier. Much of Southeast
California, and particularly along Interstate 8 near Ocotillo and
northward through Kane Spring, will be fairly breezy Saturday and
Sunday afternoons. Given that very little precipitation fell in
this area, and the atmosphere will quickly dry out tomorrow,
blowing dust may be a slight concern here.

By Sunday, the aforementioned low will advance further east allowing
dry conditions to completely settle over the region and bringing
clear skies with a gradual warmup through the week. Expect a
return to the triple digits across the area by Monday as the Four
Corners high pressure that is the hallmark of the monsoon reforms
further west keeping moisture away from Arizona.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Shower activity is generally beginning to push northeast of the
Phoenix terminals with brief clearings and lifted ceilings noted
across the area. Another round of showers and thunderstorms is
still possible later this afternoon between 22-01Z as these
clearings may help destabilize the area, but chances are less
than 20 percent so we have left any mention of TS out of the TAFs
at this time. For now, we just have vicinity showers ending from
west to east this afternoon, with chances lasting longer at KIWA
and KSDL where moisture and forcing from terrain may help sustain
this activity. Brief periods of MVFR ceilings will be possible at
all terminals associated with any convective activity that
develops, which we will handle with amendments as needed.

Conditions should be too moist to allow for strong wind gusts and
dust without active convection at the terminals, but some erratic
wind shifts will be possible should thunderstorms develop.
Otherwise, winds continue to generally remain southerly at 5-10
knots, but a shift to the west is expected late this afternoon and
evening. A more typical diurnal pattern of winds is expected
tomorrow with skies generally clearing by sunrise.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies are generally clearing with only very high clouds above 20
kft at both terminals. Breezy southerly flow has already
redeveloped at KBLH with gusts up to 25-30 knots lasting through
about 02Z. Winds will remain elevated at 10-15 knots overnight and
tomorrow morning before gusts pick back up to 25-30 knots late
tomorrow morning. KIPL currently has light and variable winds, but
stronger westerly 15-20 knot winds gusting to 25 knots should
develop late this afternoon through the evening hours before
weakening below 10 knots overnight.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:

High pressure and dry westerly flow aloft to keep dry conditions in
place across the region for the entire period. Daily minimum
humidities are expected to fall into the 8-13 percent range each
day, with poor-fair overnight recoveries. Below normal temperatures
on Monday to recover to near, or slightly above normal by Thursday
and Friday. Winds to mainly follow typical diurnal patterns, with
some gustiness possible during the afternoon hours.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed through Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Hopper/Deemer
AVIATION...Hopper
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jun 16, 1:09 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
109 PM MST SAT JUN 16 2018

AZZ554-559-162045-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
109 PM MST SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
145 PM MST/145 PM PDT/...

At 109 PM MST/109 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Freeman, or 25 miles east of Gila Bend, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Freeman and Big Horn.

This includes AZ Interstate 8 between mile markers 137 and 148.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3279 11224 3285 11240 3304 11224 3294 11208
TIME...MOT...LOC 2009Z 213DEG 9KT 3287 11226

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:28 AM MSTAreal Flood AdvisoryPSRMaricopa, Yuma2 hr
Jun 16, 8:13 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 16, 8:18 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jun 16, 9:16 AM MSTAreal Flood AdvisoryPSRMaricopa61 min
Jun 16, 9:36 AM MSTAreal Flood AdvisoryPSRPinal3 hr
Jun 16, 10:06 AM MSTAreal Flood AdvisoryPSRMaricopa114 min
Jun 16, 10:44 AM MSTAreal Flood AdvisoryPSRGila, Maricopa2 hr
Jun 16, 10:48 AM MSTAreal Flood AdvisoryPSRMaricopa117 min
Jun 16, 1:09 PM MSTSpecial Weather StatementPSRMaricopa36 min
Jun 16, 1:16 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal119 min
Jun 16, 2:56 PM MSTAreal Flood AdvisoryPSRMaricopa2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.